California, 2012

Debris Flow and High Wind in California, November 8 to 9, 2012

November 8 to 9, 2012 · NWS SGX · 5 events in 3 counties and zones

A cold low pressure system from the Gulf of Alaska moved through California, bringing light to moderate precipitation. A few locations in the San Diego County and San Bernardino County Mountains received between 1 and 2 inches of rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold low pressure system from the Gulf of Alaska moved through California, bringing light to moderate precipitation. A few locations in the San Diego County and San Bernardino County Mountains received between 1 and 2 inches of rain. One of these locations experienced a debris flow along State Route 18, in the upper Waterman Canyon just south of Crestline, where boulders the size of beer kegs washed across both lanes of the highway. Strong and gusty west to northwest winds accompanied this system, with several mountain and desert slope stations reporting sustained winds over 45 mph and gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 7, 9:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 7, 9:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST WED NOV 7 2012

.SYNOPSIS...
A SERIES OF SYSTEMS WILL MOVE THROUGH SOUTHERN CALIFORNIA OVER THE
NEXT SEVERAL DAYS...BRINGING MUCH COLDER WEATHER AS WELL AS A CHANCE
OF RAIN AND MOUNTAIN SNOW SHOWER THROUGH SATURDAY.  STRONG AND GUSTY
WINDS WILL ALSO DEVELOP IN THE MOUNTAINS AND DESERTS LATE TONIGHT
AND LAST INTO SATURDAY.  HIGH PRESSURE WILL REBUILD FOR THE
REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK...WITH SOME GUSTY
OFFSHORE WINDS POSSIBLE ONCE AGAIN.  TEMPERATURES WILL ALSO RETURN
TO NORMAL RANGES BY MONDAY AND TUESDAY.  HOWEVER...ANOTHER TROUGH
WILL THEN TAKE AIM AT SOUTHERN CALIFORNIA FOR WEDNESDAY...BRINGING
SOME COOLER CONDITIONS TO THE REGION AS WELL AS ANOTHER SLIGHT
CHANCE OF SHOWERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THAT THE PATTERN CHANGE IS
UNDERWAY...AS A VERY COLD TROUGH OF LOW PRESSURE DIGS SOUTH ALONG
THE WEST COAST FROM THE GULF OF ALASKA.  HOWEVER...AND PERHAPS THE
MORE INTERESTING FEATURE THIS EVENING IS THE UPPER LEVEL LOW OFF TO
THE SOUTHWEST...LIFTING NORTH NEAR 29 NORTH AND 125 WEST.  ALTHOUGH
WATER VAPOR AND IR IMAGERY SHOW LITTLE IN THE WAY OF CLOUD COVER
WITH THIS LOW...THERE IS A VERY ACTIVE DISTURBANCE WRAPPING AROUND
IT...PRODUCING QUITE A BIT OF LIGHTNING THIS EVENING OVER THE
PACIFIC.  IN FACT...COMPOSITE RADAR IMAGERY...PLEASE IGNORE THE
CHAFF MOVING ACROSS SAN DIEGO AND RIVERSIDE COUNTIES...IS JUST
STARTING TO SHOW SOME OF THESE THUNDERSTORMS WAY OFF TO THE
SOUTHWEST.  THIS DISTURBANCE WILL CONTINUE TO LIFT TOWARDS THE WEST
COAST TONIGHT AND MOVE INLAND TOMORROW.  UNFORTUNATELY...IT WILL
MOST LIKELY MOVE INLAND ACROSS BAJA.  HOWEVER...THERE IS A SECONDARY
FEATURE FURTHER TO THE NORTH...WHICH IS ALSO STARTING TO PRODUCE
SOME LIGHTNING.  THIS DISTURBANCE MAY ACTUALLY MOVE INLAND ACROSS
THE REGION TOMORROW...SO HAVE ADDED A SLIGHT CHANCE OF SHOWERS TO
THE FORECAST...MAINLY ALONG AND WEST OF THE MOUNTAINS.  IN THE
MEANTIME THOUGH....THE MARINE LAYER WILL LIKELY DEEPEN RELATIVELY
QUICKLY TONIGHT...IN RESPONSE TO THE APPROACHING TROUGHS...AND THESE
DISTURBANCE SHOULD PRODUCE ENOUGH LIFT TO CAUSE SOME DRIZZLE LATE
TONIGHT WEST OF THE MOUNTAINS LATE TONIGHT.

OTHERWISE...THE REAL FOCUS OF THE FORECAST WILL TURN TO THE VERY
COLD DIGGING TROUGH...WHICH WILL LIKELY BRING MUCH COLDER AIR TO THE
REGION BY FRIDAY AND SATURDAY AS WELL AS STRONG AND GUSTY WINDS TO
THE MOUNTAINS AND DESERTS.  THESE WINDS WILL LIKELY START TO
INCREASE LATE TONIGHT...AND CONTINUE TO INCREASE DURING THE DAY ON
THURSDAY.  THE 00Z WRF...WHICH IS STILL COMING IN...SHOWS SOUTHWEST
TO WEST WINDS 35 TO 45 KTS AT 850 MBS ACROSS THE MOUNTAINS AND
DESERTS BY TOMORROW AFTERNOON...WITH SOME LOCAL GUSTS UP TO 60 MPH
POSSIBLE THROUGH AND BELOW THE FAVORED PASSES AND CANYONS.  THESE
WINDS CONTINUE THROUGH THURSDAY NIGHT...AND THERE ARE HINTS THAT WE
COULD GET SOME BREAKING WAVES ON THE BACK SIDE OF THE MOUNTAINS LATE
THURSDAY NIGHT OR FRIDAY...WITH SOME STRONGER GUSTS POSSIBLE AT THE
FAVORED WINDY SPOTS.  FOR NOW...HAVE LEFT THE WIND ADVISORY IN
TACT...BUT THINK THERE IS A GOOD CHANCE THAT IT WILL NEED TO BE
UPGRADED TO A HIGH WIND WARNING FOR THURSDAY AFTERNOON THROUGH
FRIDAY MORNING.

MEANWHILE...SHOWERS WILL DEVELOP ACROSS SOUTHERN CALIFORNIA STARTING
THURSDAY EVENING...AS THE FIRST WAVE MOVES ACROSS THE REGION.  AT
THIS TIME...AM NOT EXPECT MUCH IN THE WAY OF PRECIPITATION WITH THIS
FIRST WAVE...BUT IT APPEARS THAT SAN DIEGO COUNTY MAY DO BETTER THAN
AREAS FARTHER NORTH...GIVEN THE WESTERLY COMPONENT OF THE WIND.  THE
SECOND WAVE AND COLD FRONT WILL THEN MOVE OVER THE REGION LATE
FRIDAY AND FRIDAY NIGHT.  AT THIS POINT IN TIME...THE MOISTURE LOOKS
PRETTY LIMITED WITH THIS AS WELL...BUT AM STARTING TO LEAN TOWARDS
THE WETTER NAM AND WRF VERSIONS...WHICH ARE SUGGESTING THAT SOME
ISLAND BANDING MAY OCCUR...GIVING SAN DIEGO COUNTY A BETTER CHANCE
AT PRECIPITATION ONCE AGAIN.  GIVEN THE VERY COLD AIR MOVING
SOUTH...ALSO THINK THAT THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY
OVER THE WARMER WATERS FRIDAY NIGHT AND SATURDAY MORNING.  ONCE
AGAIN...THINK THAT THE REAL FOCUS FOR THIS WOULD BE MORE ON SAN
DIEGO COUNTY...BUT THINK MOST AREAS WILL SEE SOME LIGHT
PRECIPITATION.  AS THE COLD AIR MOVES INLAND ACROSS THE REGION ON
FRIDAY...SNOW LEVELS WILL FALL RAPIDLY TO BETWEEN 3000 AND 3500 FEET
BY FRIDAY NIGHT.  AT THIS TIME...THE SPECIAL WEATHER STATEMENT
CONTINUES TO HIGHLIGHT THIS FACT AS WELL AS THE POTENTIAL FOR SNOW.
AT THIS TIME...THINK THAT SNOW ADVISORIES MAY BE NEEDED FOR THE
MOUNTAINS AREAS.  HOWEVER...SAN DIEGO COUNTY MAY BE THE
EXCEPTION...IF THE BANDING SETS UP.  A WARNING MAY NOT BE OUT OF THE
QUESTION...ESPECIALLY SINCE THIS IS THE FIRST SNOWFALL OF THE SEASON
AND SNOW LEVELS WILL FALL SO LOW.  THE HIGHEST ELEVATIONS WILL
LIKELY SEE SEVERAL INCHES OF SNOW...AND THINK SNOW WILL LIKELY STICK
ALL THE WAY DOWN TO 4000 FEET.  WILL AWAIT THE REST OF THE 00Z RUNS
BEFORE MAKING THE DECISION TO SEE IF A WATCH IS NEEDED.

SHOWERS WILL LINGER ACROSS THE REGION ON SATURDAY...AND AS THE
SKIES START TO CLEAR SATURDAY NIGHT...SOME OF THE INLAND VALLEY
AREAS MAY SEE THERE FIRST CHANCE AT SOME FROST OR AT LEAST VERY COLD
OVERNIGHT TEMPERATURES.  HIGH PRESSURE WILL THEN BUILD BACK ACROSS
THE REGION FOR SUNDAY THROUGH TUESDAY...WITH A GRADUAL WARMING TREND
POSSIBLE.  THE REAL CONCERN THESE DAYS WILL BE WITH THE INCREASE IN
THE OFFSHORE GRADIENTS ONCE AGAIN.  FOR NOW...IT APPEARS THAT THESE
WINDS WILL BE RELATIVELY WEAK OR MODERATE IN NATURE...BUT DEPENDING
ON HOW MUCH PRECIPITATION WE GET OVER THE NEXT SEVERAL DAYS...THINK
THAT FIRE DANGER WILL LIKELY BE ELEVATED AGAIN FOR AT LEAST SOME OF
THE AREA.

ANOTHER TROUGH WILL THEN TAKE AIM AT SOUTHERN CALIFORNIA FOR THE
MIDDLE AND LATTER PART OF THE WEEK.  THE 12Z AND 18Z RUNS SEEMED TO
AGREE ON LATE WEDNESDAY OR WEDNESDAY NIGHT FOR SOME PRECIPITATION
WEST OF THE MOUNTAINS...BUT THIS IS STILL SOMEWHAT UNCERTAIN...GIVEN
THE LACK IN RUN TO RUN CONTINUITY.  THEREFORE...EXPECT SOME COOLER
CONDITIONS ONCE AGAIN...ALONG WITH THE RETURN OF THE MARINE LAYER
AND ONSHORE FLOW.

&&

.AVIATION...
080500Z...COASTS/VALLEYS...STRATUS WILL SPREAD FROM SAN DIEGO COUNTY
COASTAL AREAS TO ORANGE COUNTY COASTAL AREAS BY 07Z AND INTO MOST
VALLEYS BY 12Z. BASES WILL RISE FROM 1000-1500 FT MSL TO 2000-2500
FT MSL AFTER 12Z WITH TOPS EXCEEDING 3000 FT MSL AFTER 12Z. AREAS OF
VIS 3-5 MI WILL OCCUR IN THE VALLEYS AFTER 08Z WITH SOME TERRAIN
OBSCURATIONS. SKIES WILL MOSTLY BE BKN ALL DAY THU WITH BASES MOSTLY
AT/ABOVE 3000 FT MSL AND TOPS RISING TO 5000 FT MSL OR HIGHER. SOME
DRIZZLE OR LIGHT RAIN WILL BE POSSIBLE. CLOUDY CONDITIONS WITH AREAS
OF PRECIP ARE EXPECTED THU NIGHT...WITH BASES LIKELY VARIABLE
BETWEEN 2000 AND 4000 FT MSL.

MTNS/DESERTS...CLEAR WITH UNRESTRICTED VIS TONIGHT...BUT STRATUS/FOG
WILL START TO OBSCURE TERRAIN ON THE LOWER COASTAL SLOPES EARLY
THU...GENERALLY BELOW 3500 FT MSL THU MORNING...THEN UP TO 5500 FT
MSL THU AFTERNOON WITH WIDESPREAD MTN OBSCURATIONS THU NIGHT WITH
RAIN LIKELY. GUSTY WINDS WILL DEVELOP THU...OVER 40 KT ON THE DESERT
MTN SLOPES...ESPECIALLY IN THE APPLE/LUCERNE VALLEYS OF SBD COUNTY
AND BANNING PASS...WITH GUSTS OVER 50 KT POSSIBLE THU NIGHT.

&&

.MARINE...
SMALL CRAFT ADVISORY IN EFFECT 2 AM FRI THROUGH 6 PM SAT FOR W-NW
WINDS...MOSTLY 20 TO 25 KNOTS WITH LOCAL GUSTS A LITTLE OVER 30
KNOTS. SEAS WILL BE SOMEWHAT ROUGH AS WELL...THOUGH MOSTLY IN THE
6-8 FT RANGE IN THE OUTER WATERS...4-6 FT INNER WATERS WITH DOMINANT
PERIOD AROUND 8 SEC.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM FRIDAY TO 6 PM PST
     SATURDAY FOR THE SAN DIEGO COUNTY COASTAL AREAS.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM PST SATURDAY FOR THE
     APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM FRIDAY TO 6 PM PST
     SATURDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT
     TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
     SAN CLEMENTE ISLAND.

&&

PUBLIC...PALMER
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Nov 7, 4:45 AM PST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 AM PST WED NOV 7 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-081430-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
445 AM PST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG EARLY THIS MORNING IN WESTERN PORTIONS OF THE
VALLEYS WITH VISIBILITIES OF QUARTER MILE OR LESS AT TIMES.

INCREASING ONSHORE FLOW WITH GUSTY WEST WINDS TO 45 MPH FOR THE
MOUNTAINS AND DESERTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR LATE THURSDAY THROUGH EARLY SATURDAY...A COLD LOW PRESSURE
SYSTEM FROM THE GULF OF ALASKA WILL BRING MUCH COOLER
TEMPERATURES....GUSTY WEST WINDS TO AROUND 55 MPH IN THE MOUNTAINS
AND DESERTS...PERIODS OF SHOWERS...WITH SNOW LEVELS LOWERING TO
AROUND 3000 TO 3500 FEET FOR FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 debris flow. Local standard time, as filed.

High Wind, San Diego County Mountains

When
November 8, 1:00 AM PST to 7:00 AM PST
Where
San Diego County Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Mt. Laguna North mesonet station between 0100 and 0200 PST on the 8th and ended between 0600 and 0700 PST the same day. During this time, winds were sustained 40-60 mph with several gusts over 65 mph. The peak gust of 70 mph was recorded between 0400 and 0500 PST.

The Volcan Mountain SDGE mesonet station reported sustained winds above 40 mph between 0430 and 0600 PST. A peak gust of 60 mph was recorded between 0500 and 0510 PST.

High Wind, Coachella Valley

When
November 8, 4:00 AM PST to 8:00 AM PST
Where
Coachella Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Whitewater RAWS between 1150 and 1250 PST on the 8th and ended between 0650 and 0750 PST the same day. During this time, winds were sustained 35-48 mph with gusts over 59-80 mph. The peak gust of 80 mph was recorded between 0450 and 0550 PST.

The Sky Valley mesonet station reported sustained winds of 44 mph with gusts to 66 mph between 0443 and 0553 PST.

High Wind, San Diego County Mountains

When
November 9, 1:30 AM PST to 3:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Mt. Laguna North mesonet station between 0200 and 0300 PST on the 9th and ended between 1200 and 1300 PST the same day. During this time, winds were sustained 55-68 mph with gusts over 67-76 mph. The peak gust of 76 mph was recorded between 0700 and 0800 PST.

High winds began at the Volcan Mountain mesonet station between 0130 and 0140 PST on the 9th and ended between 1420 and 1430 PST the same day. During this time, winds were sustained over 40 mph with frequent gusts 57-70 mph. The peak gust of 70 mph was recorded between 0720 and 0730 PST.

High winds began at the Harrison Park mesonet station between 0320 and 0330 PST on the 9th and ended between 0500 and 1730 PST the same day. During this time, winds were sustained 41-46 mph. The peak gust of 60 mph was recorded twice between 0440 and 0500 PST.

Debris Flow, San Bernardino

When
November 9, 2:00 AM PST to 3:30 AM PST
Where
San Bernardino County, 3 mi S of Crestline to 0.79 mi ESE of Arrowhead Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.187, -117.300

CHP reported boulders the size of beer kegs across both lanes of state route 18 near Upper Waterman Canyon.

High Wind, Coachella Valley

When
November 9, 5:00 AM PST to 9:00 AM PST
Where
Coachella Valley forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Sky Valley mesonet station between 0543 and 0643 PST on the 9th and ended between 0943 and 1043 PST the same day. During this time, winds were sustained 32-56 mph with gusts 56-79 mph. The peak gust of 79 mph was recorded between 0743 and 0843 PST. Another gust to 61 mph was measured later in the afternoon between 1443 and 1543 PST.

High winds began at the Whitewater RAWS between 0450 and 0550 PST on the 9th and ended between 1050 and 1150 PST the same day. During this time, winds were sustained 31-41 mph with gusts over 58-61 mph. The peak gust of 61 mph was recorded between 0650 and 0750 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418321, 418322, 418323, 418620, 418324.